Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Huntsville, AL

January 22, 2006Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jan 22, 2006, 8:13 PM CST for Colbert County, Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2006, 8:13 PM CST (02:13 UTC)
Expired
Jan 22, 2006, 11:15 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 1:39 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Jan 22, 1:39 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CST SUN JAN 22 2006

.DISCUSSION...
AT THE SFC...LOW PRESSURE OVER SERN TX WITH INVERTED TROF THRU
LA/NRN MS AND INTO ERN KY. WARM FRONT OVER NRN AL. TEMPS ARE
RANGING FROM 55 TO 60 ACROSS CWA WITH DEWPOINTS IN THE MID/UPPER 50S.
RADAR SHOWS MOSTLY LIGHT SCT RAIN ACROSS CWA ATTM.

AT 8H...RUC SHOWS A WEAK CIRCULATION OVER ERN TX WITH 30 KT WIND
AHEAD OF LOW...INTO MS/AL. IR STLT SHOWS FAIRLY GOOD COLD TOPS
ASSOCIATED WITH THE 8H LOW. ALSO A LINE OF TSRA EXTENDING FROM
CENTRAL AR TO ERN TX.

WILL CONTINUE THE 100 POPS FOR TONIGHT AND KEEP FLOOD WATCH AS
IS. NEW HPC DATA STILL SHOWS BEST CHANCE OF HEAVY RAIN OVER NW AL
AND INTO SRN MID TN. THE QUESTION IS IF ANY TSRA WILL BE POSSIBLE
TONIGHT WHICH WILL INCREASE THE POTENTIAL FOR HEAVY RAIN. MODELS
SOUNDINGS DO SHOW THAT A FEW ELEVATED TSRA WILL BE POSSIBLE...BUT
NOT EXPECTING ANY WIDESPREAD TSRA ACTIVITY...ONLY ISOLATED.

SCT SHOWERS THAT ARE NOW OCCURRING OVER THE CWA WILL INCREASE IN
COVERAGE AND INTENSITY AS THE SFC/8H LOW APPROACHES THE AREA LATER
TONIGHT. ATTM LOOKS LIKE BEST CHANCE OF RAIN WILL BE FROM MIDNIGHT
UNTIL MONDAY MORNING. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE JUST
ABOUT EVERYWHERE WITH A FEW LOCATIONS IN NW AL/SRN MID TN...REACHING
3 INCHES BY THE TIME THE PCPN ENDS MONDAY MORNING. RAIN SHOULD BE
HISTORY BY MONDAY AFTERNOON.

HIGH PRESSURE BUILDS IN FOR TUESDAY THRU THURSDAY WITH DRY WEATHER
AND HIGHS IN THE 50S WITH LOWS IN THE 30S.

FRIDAY THRU SUNDAY...ANOTHER S/W ON FRIDAY WILL BRING A CHANCE OF
RAIN. THEN SATURDAY/SUNDAY A SFC LOW/WARM FRONT KEEPS THE CHANCE
OF PCPN IN THE EXTENDED FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    48  52  34  57 / 100  70  10  10
SHOALS        45  51  33  58 / 100  60  10  10
CULLMAN       49  52  34  59 / 100  70  10  10
FAYETTEVILLE  47  50  32  56 / 100  70  10  10
FORT PAYNE    47  50  32  56 / 100  80  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 6 PM SUNDAY TO 6 AM MONDAY FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...AND LAWRENCE.

TN...FLOOD WATCH FROM 6 PM SUNDAY TO 6 AM MONDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Jan 22, 1:00 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST SUN JAN 22 2006

ALZ001>010-016-TNZ076-096-097-230330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

OCCASIONAL LIGHT RAIN WILL PERSIST THROUGH THE AFTERNOON AND EARLY
EVENING HOURS.  THE RAINFALL WILL INCREASE IN AREAL COVERAGE AND
INTENSITY BY LATER THIS EVENING ACROSS NORTHWEST ALABAMA AS A COLD
FRONT APPROACHES THE AREA.  THIS BAND OF HEAVIER RAINFALL WILL THEN
SPREAD EASTWARD ACROSS THE REMAINDER OF THE TENNESSEE VALLEY
OVERNIGHT.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THIS
SYSTEM...WITH THE HIGHEST AMOUNTS EXPECTED ACROSS NORTHWEST
ALABAMA CLOSER TO THE TENNESSEE AND MISSISSIPPI STATE LINES. WITH
SOIL STILL NEARLY SATURATED FROM RECENT RAINFALL...RUNOFF COULD
POSE A FLOOD THREAT FOR CREEKS AND STREAMS AS WELL AS TRIBUTARIES
OF THE TENNESSEE RIVER. PONDING OF WATER ON ROADWAYS AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN WILL SLOWLY TAPER OFF DURING THE DAY ON MONDAY BEHIND THE
COLD FRONT. ADDITIONAL SIGNIFICANT RAINFALL IS NOT EXPECTED.

THE NEXT CHANCE OF RAIN IS EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

10

In the hours before

Special weather statement, Jan 22, 7:32 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 PM CST SUN JAN 22 2006

ALZ003-230215-
FRANKLIN-
732 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 815 PM CST...

AT 732 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  HALLTOWN.
  PLEASANT SITE.
  DEMPSEY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 7:59 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CST SUN JAN 22 2006

ALZ002-230245-
COLBERT-
759 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 845 PM CST...

AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF CHEROKEE...OR 15 MILES NORTHEAST
OF RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP
TO ONE INCH PER HOUR ARE LIKELY WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  RED ROCK.
  RIVERTON.
  TUSCUMBIA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:33 PM CSTFlash Flood WarningHUNLauderdale3 hr
Jan 22, 10:53 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.